Hello. This is Dr. Christian.
Prednisone can have many side effects but with long term use the main problems that can occur are diabetes, liver damage, kidney damage and infections (because the immune system is suppressed). A month or two of medication will usually not cause any problems but more than that and those risks increase. In a dog that is pre diabetic or has underlying liver disease already then it prednisone can worsen those situations and have negative side effects much earlier. However, based on what you've described, for Lucy, it sounds like your vet is suggesting prednisone because her quality of life is poor and prednisone may help her feel better. In those cases the long term side effects may not be as worrisome because the short terms benefits can be significant.
If you have more questions please reply back.
I've switched away from the chat function because it seems to be very buggy today. I hope that answer helps but please reply back with any more questions or if you need clarification.
Thank you Christian. I am sorry I was dissatisfied before when you were disconnected. I am grateful for your reply and input. Here is more info and another question: A few months ago it did appear that Lucy's liver suffered because of having two medications at once. She recuperated and it appears that her liver is fine now. Does that qualify as "underlying liver disease"?
Hi again, Christian. Sorry for the delay. I am still getting used to using this system. We live two hours away from a lab where blood work can be done... so we are going on how she is looking/behaving. The blood can be taken here and sent out, but there is a delay. It is also traumatic for her to have blood taken and we are trying to avoid that trauma while maintaining her quality of life. Can we give prednisone to her and stop if it seems to have a negative effect? Or would that not be reversible?
This is helpful. How would we wean her off of it if there are problems?